Alert archive / Missouri / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Springfield, MO

March 12, 200836 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Mar 12, 2008, 4:56 PM CDT for 36 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2008, 4:56 PM CDT (21:56 UTC)
Expired
Mar 12, 2008, 7:38 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
All 39 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Crawford County, MO, Dade County, MO, Dallas County, MO, Dent County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Iron County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, Reynolds County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Vernon County, MO, Washington County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 43 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2237 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KSGF 122156
RFWSGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 PM CDT WED MAR 12 2008

...RED FLAG WARNING IN EFFECT THROUGH 8 PM THIS EVENING...

.WARM TEMPERATURES...COMBINED WITH LOW AFTERNOON HUMIDITIES AND
GUSTY SOUTHWEST WINDS TO CREATE EXTREME FIRE WEATHER CONDITIONS
THIS AFTERNOON THROUGH 8 PM.

KSZ073-097-101-MOZ055>058-066>073-077>084-088>097-099-101>105-
130100-
/O.NEW.KSGF.FW.W.0001.080312T2200Z-080313T0100Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-WASHINGTON-BARTON-CEDAR-
POLK-DALLAS-LACLEDE-TEXAS-DENT-IRON-JASPER-DADE-GREENE-WEBSTER-
WRIGHT-NEWTON-LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-REYNOLDS-MCDONALD-
BARRY-STONE-TANEY-OZARK-
456 PM CDT WED MAR 12 2008

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

TEMPERATURES WILL CONTINUE IN THE UPPER 60S TO LOW 70S THIS
AFTERNOON. GUSTY SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30
MPH WILL CONTINUE THROUGH 8 PM. THESE WARM TEMPERATURES AND GUSTY
SOUTHWEST WINDS WILL COMBINE WITH RELATIVE HUMIDITIES IN THE UPPER
TEENS TO LOW 20 PERCENT RANGE. CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

DISPATCHERS PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS
IN THE FIELD OF THIS RED FLAG WARNING.

$$

CLAYCOMB
1 follow-up statement
000 
WWUS83 KSGF 130038
RFWSGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 PM CDT WED MAR 12 2008


KSZ073-097-101-MOZ055>058-066>073-077>084-088>097-099-101>105-
130145-
/O.CAN.KSGF.FW.W.0001.000000T0000Z-080313T0100Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-WASHINGTON-BARTON-CEDAR-
POLK-DALLAS-LACLEDE-TEXAS-DENT-IRON-JASPER-DADE-GREENE-WEBSTER-
WRIGHT-NEWTON-LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-REYNOLDS-MCDONALD-
BARRY-STONE-TANEY-OZARK-
738 PM CDT WED MAR 12 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED THE RED
FLAG WARNING. 

SURFACE WINDS HAVE WEAKENED CONSIDERABLY OVER THE PAST HOUR ACROSS
SOUTHEAST KANSAS AND THE MISSOURI OZARKS. CRITICAL FIRE WEATHER
CONDITIONS ARE NO LONGER BEING OBSERVED. THEREFORE...THE RED FLAG
WARNING HAS BEEN CANCELLED.

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Mar 12, 3:23 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 12, 3:23 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT WED MAR 12 2008

.DISCUSSION...

TEMPERATURES THIS AFTERNOON WERE UNSEASONABLY WARM REACHING THE
70S AREA WIDE. A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA
TONIGHT PROVIDING COOLER WEATHER TOMORROW. RAIN CHANCES WILL BE
ON THE INCREASE THROUGHOUT THE DAY TOMORROW WITH AN UNSETTLED
WEATHER PATTERN THROUGH EARLY NEXT WEEK.

SHORT TERM (TONIGHT THROUGH FRIDAY)...

COLD FRONT THIS AFTERNOON EXTENDS FROM NEAR DES MOINES TO NEAR
KANSAS CITY TO NEAR DODGE CITY. AHEAD OF THIS FRONT...AN ELEVATED
FIRE DANGER REMAINS WITH RELATIVE HUMIDITY LEVELS NEAR 30
PERCENT...SOUTHWEST WINDS FROM 10 TO 20 MPH WITH GUSTS NEAR 25
MPH AND TEMPERATURES IN THE 70S. WITH THE PASSAGE OF THE FRONT
TONIGHT...THE ELEVATED FIRE DANGER WILL DIMINISH.

FRONT IS EXPECTED TO BECOME NEARLY STATIONARY ACROSS NORTHERN
ARKANSAS TOMORROW WITH SURFACE LOW PRESSURE DEVELOPING IN THE
TEXAS PANHANDLE. MODELS PROG UPPER LEVEL ENERGY MOVING OVER THE
AREA WITH INCREASING CHANCES FOR RAIN THROUGHOUT THE DAY.
TEMPERATURES WILL BE COOLER WITH HIGHS RANGING IN THE UPPER 50S
TO THE LOWER 60S.

SURFACE LOW IN THE TEXAS PANHANDLE STRENGTHENS WHILE MOVING INTO
THE RED RIVER VALLEY ON FRIDAY. IN RESPONSE...SURFACE BOUNDARY
WILL SHARPEN IN ARKANSAS WITH CONTINUING CHANCES FOR SHOWERS AND
THUNDERSTORMS. WITH THE PASSAGE OF A STRONG UPPER LEVEL
DISTURBANCE FRIDAY NIGHT AND COOLING LAPSE RATES...THERE WILL BE
A RISK FOR AT LEAST ISOLATED SEVERE STORMS WITH THE POSSIBILITY OF
LARGE HAIL THE MAIN THREAT AT THIS TIME.

ANGLE

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

WHILE SURFACE FRONT WILL BE WELL TO THE SOUTH BY THE BEGINNING OF
THE EXTENDED PERIOD...SOME UPPER LEVEL ENERGY WILL CONTINUE TO PUSH
ACROSS THE AREA DURING THE FIRST PART OF SATURDAY AND WILL KEEP LOW
POPS IN THE FORECAST FOR THE MORNING.  COULD SEE SOME MIX WITH SNOW
IN THE NORTHWEST SECTIONS OF THE CWA...HOWEVER PRECIPITATION AMOUNTS
LOOK TO BE LIGHT AT THIS TIME.  HIGH PRESSURE BUILDS INTO THE AREA
SATURDAY NIGHT INTO EARLY SUNDAY WITH THE SURFACE RIDGE SHIFTING
EAST OF THE AREA BY SUNDAY AFTERNOON AND EVENING.

UPPER WAVE THAT WILL PUSH INTO THE WESTERN U.S. EARLIER IN THE
WEEKEND SHOULD SHIFT EAST INTO THE ROCKIES ON SUNDAY WITH STRONG
AREA OF SURFACE LOW PRESSURE DEVELOPING OVER THE HIGH PLAINS.  GUSTY
SOUTHEAST WINDS SHOULD BEGIN TO DEVELOP OVER THE AREA BY SUNDAY
NIGHT INTO MONDAY AND WILL BRING INCREASING MOISTURE FROM THE GULF
INTO THE REGION.  HAVE INCREASED DEWPOINTS MONDAY AFTERNOON INTO THE
MID TO UPPER 40S.  PRECIPITATION CHANCES WILL BEGIN TO INCREASE LATE
SUNDAY NIGHT OVER THE WESTERN CWA AND ACROSS THE REMINADER OF THE
CWA ON MONDAY AS UPPER LEVEL ENERGY SHIFTS NORTHEAST INTO THE AREA
IN ADVANCE OF THE UPPER TROUGH.  PREVIOUS RUNS OF THE ECMWF HAVE
CLOSED OFF THIS SYSTEM AND KEPT A SLOWER SOLUTION BUT AM PREFERRING
THE QUICKER GFS SOLUTION WITH THIS FEATURE AS IT HAS BEEN THE MOST
CONSISTENT THIS WEEK.  HAVE LIKELY POPS GOING OVER THE CWA AS THIS
SYSTEM PROGRESSES THROUGH WITH THUNDERSTORMS.  WILL NEED TO KEEP AN
EYE ON THE POTENTIAL FOR SEVERE STORMS AND CERTAINLY FOR THE
POTENTIAL OF HEAVY RAIN AND FLOODING MONDAY INTO MONDAY NIGHT.

LINDENBERG

&&

.AVIATION...

FOR THE 18Z TAFS...SOUTHWEST SURFACE WINDS WILL BE NEAR 20 KNOTS
THIS AFTERNOON AND GUST TO NEAR 25 KNOTS AHEAD OF A COLD FRONT
THAT IS CURRENTLY POSITIONED FROM EASTERN NEBRASKA TO NORTHWEST
OKLAHOMA. AFTER 00Z THE PRESSURE GRADIENT WILL BEGIN TO RELAX
WITH SURFACE WINDS DECREASING. WHILE THIS OCCURS...THE LOW LEVEL
JET WILL BE INCREASING AND HAVE INCLUDED LOW LEVEL WIND SHEAR FROM
AROUND 02Z THROUGH 09Z. MODELS PROG SURFACE FRONT TO ARRIVE NEAR
09Z WITH LOW LEVEL WIND SHEAR ENDING. CEILINGS WILL GRADUALLY
LOWER WITH THE FRONT BECOMING NEARLY STATIONARY NEAR THE TAF SITES
THROUGH THE REST OF THE FORECAST PERIOD WITH CEILINGS GRADUALLY
LOWERING BUT REMAINING VFR THROUGH THE TAF PERIOD. HAVE OPTED TO
LEAVE MENTION OF RAIN SHOWERS OUT OF THE TAFS WITH BETTER CHANCES
EXPECTED AFTER 18Z.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 12, 1:00 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAR 12 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT WED MAR 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

UNSEASONABLY WARM AFTERNOON TEMPERATURES IN THE 70S...LOW
AFTERNOON HUMIDITY NEAR 30 PERCENT...AND STRONG SOUTHWEST WINDS
OF 20 MPH GUSTING TO NEAR 30 MPH WILL LEAD TO AN INCREASED RISK
FOR RAPIDLY SPREADING GRASS FIRES...ESPECIALLY WEST OF MISSOURI
STATE HIGHWAY 5. USE CAUTION IF PLANNING ANY OUTDOOR BURNING THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN ACTIVE WEATHER PATTERN WILL DEVELOP OVER THE REGION. A FAST
MOVING UPPER LEVEL DISTURBANCE WILL PRODUCE A CHANCE FOR A FEW
THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. SEVERE STORMS ARE NOT
EXPECTED.

ANOTHER MORE VIGOROUS STORM SYSTEM WILL DEVELOP OVER NORTHERN
TEXAS ON FRIDAY THEN MOVE QUICKLY EAST THROUGH NORTHERN ARKANSAS
LATE FRIDAY AND FRIDAY NIGHT. STRONGER INSTABILITY AND VERTICAL
WIND SHEAR WILL SUPPORT THE POTENTIAL FOR SEVERE THUNDERSTORMS
OVER SOUTHERN MISSOURI AND PARTS OF SOUTHEAST KANSAS...WITH LARGE
HAIL THE MAIN RISK. AREAS OF HEAVY RAINFALL WILL ALSO OCCUR
LEADING TO POTENTIAL ISOLATED FLOODING.

FINALLY...A STRONG STORM SYSTEM IS EXPECTED TO MOVE NORTHEAST
FROM THE SOUTHWEST U.S. AND NORTHERN MEXICO DURING THE LATE
MONDAY AND TUESDAY TIME FRAME WITH THE POTENTIAL FOR HEAVY RAIN
AND SEVERE STORMS. THERE IS STILL SOME FORECAST MODEL UNCERTAINTY
AS TO HOW THIS STORM SYSTEM WILL EVOLVE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE/ALBERT

Nearby

Red Flag Warnings in Missouri, 2008Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.